WASHINGTON – A child suffered a seizure after chewing on a cough-suppressing vapor patch, leading Novartis AG to recall the patches Monday. The Swiss drug company warned consumers to stop using its Triaminic Vapor Patches immediately.
The recalled patches include both the mentholated cherry and menthol scented versions sold by Novartis Consumer Health. They should be discarded or returned to the place of purchase for a full refund, the company said.
The patches contain camphor, eucalyptus oil and menthol and are meant to be applied to the chest or throat of children as young as 2 to allow vapors to reach the nose and mouth. The company said the placement of the patches can allow children to remove and place them in their mouths.
Ingesting camphor or eucalyptus oils can cause a burning sensation in the mouth, headache, nausea, vomiting or seizure. In the single reported case of a seizure, the child recovered that same day, the company said.
Other complaints associated with the patches include reports of blistering, bruising, scarring, hyperactivity and depigmentation, the company said.
Parents and other consumers with questions should contact Novartis at (800) 452-0051 or visit http://www.triaminic.com, the company said.
Any adverse reactions associated with the patches should be reported to the Food and Drug Administration through the agency's MedWatch program, either online at www.fda.gov/MedWatch/report.htm or by telephone at (800) FDA-1088.
Novartis said it has sold more than 50 million Triaminic Vapor Patches since introducing them in 2000. They are sold through pharmacies and retail stores.